MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-3-6-3D
Medical Device Problem Codes Separation Failure (2547); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that failed to detach.The patient was being treated for an unruptured saccular aneurysm of the left internal carotid artery cavernous segment.The aneurysm max diameter was 4mm and the neck diameter was 2mm.Blood flow was normal.Vessel tortuosity was minimal.It was reported that all devices were prepared per the instructions for use (ifu).The axium coil was deployed but could not be detached.2 attempts were made to detach the coil using the instant detacher (id).The surgeon also attempt manual detachment once without success.The coil was withdrawn and replaced to continue the procedure.It was noted that there was no issue with the id.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that no problems were encountered prior to the non-detachment.The pushwire was observed to be broken after removal.
 
Additional Manufacturer Narrative
Product analysis findings: the axium pushwire was returned within the outer carton; inside of a biohazard bag and a shipping box.There was no implant coil or catheter returned with the pushwire.Kinks and bends were observed along the length of the pushwire.The ai and coupler tubing were found to be broken and missing.The pushwire was also found broken at the break indicator (manual detachment location) with the release wire pulling back; indicative of manual detachment was attempted at this location.The coin was not located against the lumen stop as it was missing.The coil shield was present and intact; but stretched.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00265¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00460¿and found to be within specification (0.00455"+/- 0.00010").All other subassemblies appeared to be normal.No other anomalies were observed.No other anomalies were observed.Based on the analysis performed, the axium coil was not confirmed to have "coil non-detachment" issue as the pushwire was returned with the implant coil already detached.Based on the returned device, there was evidence of manual detachment attempt to detach the coil as the pusher was found broken at the manual detachment location with the release wire pulling back; subsequently causing the implant coil to detach from its pushwire.In addition, kinks and bends were found on the pushwire; indicative of vessel tortuosity.Since the ai, coupler tubing, coin, implant coil and catheter were not returned; any contribution of the ai, coupler tubing, coin, implant coil and catheter to the non-detachment issue could not be determined.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10877778
Report Number2029214-2020-01159
Device Sequence Number16843930
Product Code KRD
UDI-Device Identifier00847536029880
UDI-Public00847536029880
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/16/2023
Device Model NumberQC-3-6-3D
Device Catalogue NumberQC-3-6-3D
Device Lot NumberB010370
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2020
Supplement Date Received by Manufacturer11/23/2020
01/29/2021
Initial Report FDA Received Date11/20/2020
Supplement Report FDA Received Date12/09/2020
02/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR